The Gambia’s government is investigating whether the deaths of dozens of young children from kidney failure in recent months are linked to a paracetamol syrup, the head of the country’s health service said on Thursday.
A spike in cases of acute kidney injury among children under the age of five was detected in late July. As cases mounted, doctors began to suspect medicines could be involved.
Gambia’s director of health services, Mustapha Bittaye, told Reuters that a number of patients began to fall ill with kidney problems three to five days after taking a paracetamol syrup sold locally.
It was not yet clear if any particular brand of paracetamol was under investigation.
E. coli bacteria was also a possible cause, Mr Bittaye said.
Symptoms suffered by the children included an inability to pass urine and a fever that can within hours end in kidney failure.
By early August, 28 children had died, according to health ministry figures, for a fatality rate of nearly 90 per cent. The number of fatalities is now much higher, said Mr Bittaye.
An official updated tally is expected in the coming days.
“Dozens of children have died in the last three months,” Mr Bittaye told Reuters by phone. “Autopsies suggest the possibility of paracetamol.”
In a statement last week, health authorities said that this kind of illness often has more than one cause.
E. coli bacteria could also be a possible cause as heavy rains have caused flooding in Gambia, and across much of West Africa, in recent weeks.
The unpaved streets of the capital Banjul and surrounding towns have been overwhelmed.
The use of open pit latrines and open drinking wells in urban centres can lead to the contamination of drinking water and contribute to a spread in waterborne illnesses like E. coli, health workers said.